Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 464, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 29, 2004, 7:54 PM CDT for Marshall County, Tama County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2004, 7:54 PM CDT (00:54 UTC)
- Expired
- Oct 29, 2004, 8:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Marshall County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 29, 2:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 300053
SVRDMX
IAC127-171-300130-
/X.NEW.KDMX.SV.W.0029.041030T0054Z-041030T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT FRI OCT 29 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MARSHALL COUNTY IN CENTRAL IOWA.
TAMA COUNTY IN CENTRAL IOWA.
* UNTIL 830 PM CDT.
* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
EAST OF MARSHALLTOWN...OR 38 MILES SOUTHWEST OF WATERLOO...AND
MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR TRAER BY 810 PM CDT.
THE LOCATIONS OF LE GRAND...GARWIN...GLADBROOK AND TRAER MUNICIPAL
AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHWESTERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
PM CDT FRIDAY EVENING FOR IOWA.
LAT...LON 4220 9290 4187 9288 4187 9232 4228 9233
4228 9276 4220 9276
$$
BOKSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:15 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Oct 29, 2:15 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 215 PM CDT FRI OCT 29 2004 .DISCUSSION... MAIN FOCUS EARLY ON IS TIMING/DEVELOPMENT OF STORMS ASSOCIATED WITH FRONTAL SYSTEM MOVING THROUGH THE AREA. THEN TOMORROW WOUND UP SFC LO AND STRONG WIND FIELD SHOULD PUSH MUCH OF THE STATE INTO AN ADVISORY. CURRENTLY THE BATTLE IS BETWEEN AVAILABLE MOISTURE AND ASSOCIATED DYNAMICAL FIELDS. LOOK AT SPC PAGE DYNAMICS TRENDING WELL HOWEVER AS FRONTAL SYSTEM CONTINUES TO MOVE RAPIDLY EWRD SOME NEGATIVE FACTORS THERE. ALSO HINT OF DVLPMNT NORTH OF SFC LO AND INTO DEEPER MOISTURE TO OUR SOUTH COULD LEAVE DSM CWA ALMOST DRY. LTST SHORT TERM MODEL RUNS CONTINUE TO ADJUST FOR NEGATIVE FACTORS AND PUSH DEVELOPMENT FARTHER EAST OF PREVIOUS RUNS. LOOKING INTO LATER PERIODS SOME WRAPAROUND EXPECTED OVERNIGHT WITH MAJORITY OF THE STATE REMAINING DRY. MORE CONCERN IS WIND AS SFC LO REALLY WINDS UP WITH STRONG WIND FIELD ALOFT AND GOOD MIXING. ALSO HIGH WIND PROCEDURES SUGGEST FACTORS THERE TO MEET ADVISORY CRITERIA. WILL ISSUE ADVISORY FOR ABOUT NORTHERN TWO THIRDS OF THE STATE FOR SATURDAY. EXPECT CAA WILL KEEP TEMPERATURES DOWN THOUGH HAVE TO WATCH WITH POSITION OF SFC LO KEEPING WINDS WESTERLY MAY NOT BE A COOLING EFFECT. ON SUNDAY NIGHT VERY LATE SRN SYSTEM BEGINS TO AFFECT STATE WITH MOST LIKELY PERIOD OF RAIN DURING THE DAY MONDAY AS LARGE FAIRLY PHASED UPPER TROF MOVES ACRS THE COUNTRY. DESPITE DRY FORECAST IN OUTER PERIODS MODELS CONTINUE TO SHOW CLOSED LOW IN SRN BRANCH WONDERING WHAT AFFECT THAT WILL HAVE ON OUR WEATHER. GUIDANCE TEMPS LOOK GOOD WITH SOME ADJUSTMENTS FOR CLOUDS AND OR LACK THERE OF. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY SATURDAY NORTH OF A LINE FROM DENISON TO DES MOINES TO MONTEZUMA. && FORSTER
Hazardous weather outlook, Oct 29, 1:14 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 114 PM CDT FRI OCT 29 2004 IAZ057>059-070>072-081-082-092-093-301100- ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR- UNION- 114 PM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... SOUTH OF U.S. HIGHWAY 30...AND WEST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 TO 7 PM TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS... WITH A LESSOR THREAT OF LARGE HAIL UP TO PENNY SIZE. AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 40 AND 45 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE LIKELY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 7 PM TODAY. IAZ006-007-016-017-025>028-036>039-048>050-060>062-301100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WINNEBAGO- WORTH-WRIGHT- 114 PM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... ALONG AND NORTH OF INTERSTATE 80...AND EAST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM 5 TO 9 PM TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS BETWEEN 60 AND 80 MPH...WITH A LESSOR THREAT OF LARGE HAIL UP TO QUARTER SIZE. AN ISOLATED TORNADO IS POSSIBLE...MAINLY EARLY IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30 AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY SATURDAY. EXPECT A FEW GUSTS BETWEEN 40 AND 50 MPH FROM MID MORNING INTO THE AFTERNOON. WINDS WILL DIMINISH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 9 PM TODAY. IAZ073>075-083>086-094>097-301100- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-WAPELLO- WARREN-WAYNE- 114 PM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... SOUTH OF INTERSTATE 80...AND EAST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM 5 TO 9 PM TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS BETWEEN 60 AND 80 MPH...WITH A LESSOR THREAT OF LARGE HAIL UP TO QUARTER SIZE. AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30 AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE LIKELY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 9 PM TODAY. IAZ004-005-015-023-024-033>035-044>047-301100- BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-SAC-WEBSTER- 114 PM CDT FRI OCT 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... NORTH OF U.S. HIGHWAY 30...AND WEST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 TO 7 PM TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS... WITH A LESSOR THREAT OF LARGE HAIL UP TO PENNY SIZE. AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30 AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY SATURDAY. EXPECT A FEW GUSTS BETWEEN 40 AND 50 MPH FROM MID MORNING INTO THE AFTERNOON. WINDS WILL DIMINISH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 7 PM TODAY. MYERS/KINNEY
In the hours before
Local storm report, Oct 29, 6:29 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
629 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG N REASNOR 41.58N 93.02W
10/29/2004 JASPER IA TRAINED SPOTTER
POWER LINES AND FOUR TREES DOWNED.
&&
GRAMSLocal storm report, Oct 29, 6:32 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG N REASNOR 41.58N 93.02W
10/29/2004 JASPER IA TRAINED SPOTTER
POWER LINES AND FOUR TREES DOWNED. 8 FOOT DIAMETER.
&&
GRAMSLocal storm report, Oct 29, 6:34 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG REASNOR 41.58N 93.02W
10/29/2004 JASPER IA LAW ENFORCEMENT
LARGE TREE DOWNED OVER FENCE.
&&
GRAMSSpecial weather statement, Oct 29, 7:30 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 730 PM CDT FRI OCT 29 2004 IAZ004>007-015>017-023>026-034>036-045>048-057>060-070>073-081>083- 092-093-300200- TORNADO WATCH #869 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... ADAIR ADAMS AUDUBON BOONE CALHOUN CARROLL CASS CERRO GORDO CLARKE DALLAS EMMET FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HUMBOLDT KOSSUTH MADISON PALO ALTO POCAHONTAS POLK RINGGOLD STORY TAYLOR UNION WARREN WEBSTER WINNEBAGO WORTH WRIGHT IAZ027-028-037>039-049-050-061-062-074-075-084>086-094>097-300200- TORNADO WATCH #869 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE COUNTIES OF... APPANOOSE BLACK HAWK BREMER BUTLER DAVIS DECATUR GRUNDY HARDIN JASPER LUCAS MAHASKA MARION MARSHALL MONROE POWESHIEK TAMA WAPELLO WAYNE
Local storm report, Oct 29, 7:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 7 WNW PLAINFIELD 42.90N 92.65W
10/29/2004 0.75 INCH BUTLER IA TRAINED SPOTTER
&&
GRAMSLocal storm report, Oct 29, 7:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT FRI OCT 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 7 WNW PLAINFIELD 42.90N 92.65W
10/29/2004 0.75 INCH BUTLER IA TRAINED SPOTTER
ESTIMATED 50-60 MPH WINDS.
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.